New Mexico, 2006High Wind in New Mexico, December 24, 2006
December 24, 2006 · NWS MAF · 2 events in 2 counties and zones
The combination of a strong upper level storm system and a passing cold front increased the chance of high winds across the Davis and Guadalupe Mountains Christmas Eve. Winds increased across west Texas and southeastern New Mexico late Christmas Eve night as a strong cold front moved south through the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper level storm system and a passing cold front increased the chance of high winds across the Davis and Guadalupe Mountains Christmas Eve. Winds increased across west Texas and southeastern New Mexico late Christmas Eve night as a strong cold front moved south through the area. A wind advisory was issued for much of the west Texas and southeastern New Mexico plains in addition to the high wind warning for the mountainous areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 24, 12:24 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Dec 24, 12:24 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CST SUN DEC 24 2006
.SHORT TERM...
SOUTHERN STREAM MID/UPPER LEVEL LOW SOUTHEAST OF THE BIG BEND THIS
MORNING WILL CONTINUE TO MOVE EASTWARD ACROSS SOUTH TEXAS TONIGHT.
AS THIS UPPER LOW/TROUGH EXITS TO OUR EAST...A STRONG 120+KT UPPER
LEVEL JET ON THE BACKSIDE OF THIS TROUGH WILL DIVE SOUTHWARD INTO
WEST TEXAS TONIGHT...DRIVING A COLD FRONT RAPIDLY THROUGH WEST TEXAS
AND SOUTHEAST NEW MEXICO THIS EVENING AND INTO THE BIG BEND BY THE
EARLY MORNING HOURS ON MONDAY.
BRISK NORTHERLY WINDS IMMEDIATELY BEHIND THIS COLD FRONT WILL RESULT
IN BITING COLD WIND CHILLS 10-15 DEGREES BELOW AIR TEMPERATURES
UNTIL WINDS GRADUALLY SUBSIDE NEAR DAYBREAK MONDAY. NORTHEAST WINDS
BEHIND THE FRONT WILL INCREASE AND CHANNEL THROUGH GUADALUPE
PASS...WILL THUS HOIST A HIGH WIND WARNING FOR THE GUADALUPES FOR
TONIGHT.
LOW CLOUDS WILL BE ON THE INCREASE AFTER MIDNIGHT BEHIND THE COLD
FRONT. IMPRESSIVE DYNAMICS /10 PVU/ ASSOCIATED WITH THE PASSING
STRONG UPPER JET MAY TAP SUFFICIENT RESIDUAL/MEAGER MOISTURE TO
WRING OUT A BRIEF PERIOD OF FREEZING DRIZZLE OR SNOW FLURRIES ACROSS
THE NORTHEASTERN PERMIAN BASIN...NORTHEAST OF BIG SPRING...DURING
THE EARLY CHRISTMAS MORNING HOURS.
.LONG TERM...
CHRISTMAS CONTINUES TO LOOK RELATIVELY CHILLY BUT NOT WHITE.
ANOTHER UPPER LEVEL SYSTEM WILL DROP SOUTH AND HELP PUSH THE COLD
FRONT THROUGH THE AREA. WHILE THE NEAR MERIDIONAL H500 FLOW WILL TAP
INTO THE COOLER TEMPS OF THE NORTHERN CONUS/SOUTHERN CANADA...THE
10 DAY CANADIAN ANOMALY FORECAST CONTINUES TO SHOW SOUTH CENTRAL
CANADA AT 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF
YEAR. SO WHILE THIS WILL NOT BE A MAJOR POLAR/ARCTIC FRONT
TOMORROW...WENT AHEAD AND TRENDED TEMPS DOWNWARD A BIT FOR MONDAY
BASED ON LATEST MODEL RUNS WITH MOST LOCATIONS TOPPING OUT IN THE
LOWER 50S NEAR LUNCH TIME.
TEMPERATURES WILL THEN BEGIN TO DROP OFF AS THE COLD AIR CONTINUES
TO PUSH THROUGH THE AREA. THE ATMOSPHERE WILL REMAIN DRY SO NO
PRECIP /LIQUID OR OTHERWISE/ IS ANTICIPATED. AFTER FAIRLY BRISK
OVERNIGHT WINDS MAKE CHILLY MORNING TEMPS FEEL EVEN COLDER...THEY
WILL BEGIN BACKING OFF LATER IN THE MORNING AND DROP TO NEAR CALM
FOR MUCH OF THE AREA OVERNIGHT AS THE SURFACE PRESSURE GRADIENT
RELAXES. THE CALM WINDS... ALONG WITH CLEAR SKIES... WILL ALLOW
OVERNIGHT TEMPS TO DROP SUBSTANTIALLY AGAIN WITH MANY LOCATIONS
FALLING SEVERAL DEGREES BELOW FREEZING.
BY MID WEEK...THE UPPER LEVELS CONTINUE TO LOOK FAIRLY ZONAL WITH
LEE TROUGHING AT THE SURFACE. THIS WILL HELP WARM THINGS UP AGAIN
WITH WEDNESDAY TOPPING OUT AS OUR WARMEST DAY FOR THIS PACKAGE.
MANY LOCATIONS WILL LIKELY REACH THE LOWER 60S BY THEN WITH THE
USUAL WARM SPOTS /WINK...PECOS...FORT STOCKTON...ETC/ POSSIBLY
HITTING THE MID TO UPPER 60S. WINDS WILL CONTINUE TO BE ON THE
INCREASE FROM MID WEEK TOWARDS THE WEEKEND AS THE NEXT UPPER LEVEL
SYSTEM/SURFACE FRONT COMBO AIMS FOR THE AREA. MODELS ONLY IN BROAD
AGREEMENT ON THE TRACK OF THE UPPER SYSTEM...WHICH WILL ULTIMATELY
AFFECT OUR SENSIBLE WEATHER. DEPENDING ON THE TRACK...EXPECT WINDS
THROUGH THE GUADALUPES TO PICK UP AS THE H500 HEIGHT GRADIENT
TIGHTENS THROUGH THE AREA. IN ADDITION...RAIN CHANCES WILL ALSO BE
ON THE INCREASE AHEAD OF THIS SYSTEM/FRONT AS MOISTURE TRIES TO
GET PULLED INTO THE AREA. HAVE CONTINUED MAINLY SLIGHT CHANCE POPS
THURSDAY THROUGH SATURDAY USING A BLEND OF THE GFS AND DGEX TO
GIVE A SORT OF MIDDLE OF THE ROAD IDEA. RIGHT NOW TEMPS THROUGH
OUR AREAS STAY WARM ENOUGH THAT SNOW MENTION WAS LEFT OUT OF THE
WX GRIDS. HOWEVER...IF TEMPS DO DROP OFF WITH FRONTAL
PASSAGE...THIS MAY HAVE TO BE REVISITED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 29 53 26 57 / 20 0 0 0
CARLSBAD NM 26 54 23 60 / 0 0 0 0
DRYDEN TX 35 58 27 60 / 0 0 0 0
FORT STOCKTON TX 33 52 27 61 / 0 0 0 0
GUADALUPE PASS TX 23 50 28 55 / 0 0 0 0
HOBBS NM 26 52 23 56 / 0 0 0 0
MARFA TX 23 46 20 57 / 0 0 0 0
MIDLAND INTL AIRPORT TX 27 49 26 57 / 0 0 0 0
ODESSA TX 28 50 26 57 / 10 0 0 0
WINK TX 30 56 23 64 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM MST MONDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM MST MONDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
01/13Hazardous weather outlook, Dec 24, 12:09 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CST SUN DEC 24 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
109 PM CST SUN DEC 24 2006 /1209 PM MST SUN DEC 24 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS TONIGHT BEHIND A PASSING COLD FRONT. NORTHEAST
WINDS WILL RANGE FROM 35 TO 45 MPH WITH GUSTS NEAR 60 MPH
THROUGH GUADALUPE PASS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Northern Lea County
- When
- December 24, 5:28 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
The NWS cooperative observer in Tatum measured a 58 mph wind gust. The observer also reported damage to the vinyl siding of a neighbor's residence and blowing dust and tumbleweeds.
High Wind, Eddy County Plains
- When
- December 24, 7:45 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The U.S. Forest Service run Remote Automated Weather Station at Batdraw recorded a 61 mph wind gust. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 24, 200655 kt wind · 8 events
- High Wind and Strong Wind in Oregon, December 24, 2006$10,000 · 63 kt wind · 6 events
- Heavy Snow and High Wind in Alaska, December 24 to 26, 200665 kt wind · 4 events
- Heavy Snow in Washington, December 24 to 25, 20064 events
- High Wind in Texas, December 24 to 25, 200671 kt wind · 3 events
- Winter Storm in Wyoming, December 24, 20062 events
- Heavy Snow in Idaho, December 24 to 25, 20062 events
- Heavy Snow in Montana, December 24 to 26, 20061 event
- High Wind in Texas, December 24, 200653 kt wind · 1 event
- Heavy Snow in Idaho, December 24 to 25, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7770, 7769.